West Indian Medical Journal
Print version ISSN 0043-3144
SCARLETT, M; TENNANT, I; EHIKHAMETALOR, K and NELSON, M. Vomiting post tonsillectomy at the University Hospital of the West Indies. West Indian med. j. [online]. 2005, vol.54, n.1, pp. 59-64. ISSN 0043-3144. http://dx.doi.org/10.1590/S0043-31442005000100012.
A three-year observational study of patients undergoing tonsillectomy at the University Hospital of theWest Indies was conducted to determine the incidence of postoperative vomiting. Data were collected to assess possible risk factors for vomiting as well as possible alleviating agents. Two hundred and fifty-two patients were included in the study and a thirteen per cent incidence of postoperative vomiting was found. This is significantly less than that quoted in other studies (40-73%). Results also showed that steroids significantly reduced the incidence of postoperative vomiting in the study population. Muscle relaxants reversal agents and antibiotics particularly co-trimoxazole and ceftriaxone significantly increased its incidence. Usual antiemetic agents including dimenhydrinate (gravol) and promethazine (phenergan), as well as drugs known to possess antiemetic properties such as midazolam and propofol, lacked any significant protective effect against emesis. Opioid analgesia, inhalational induction and blood loss of greater than 10% of estimated blood volume appeared to increase emesis but failed to achieve statistical significance.